Cases & Commentaries
Venous Thrombosis and Thromboembolism
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Quality Improvement Strategies
Legal and Policy Approaches
Error Reporting and Analysis
Human Factors Engineering
Specialization of Care
Culture of Safety
Education and Training
Allied Health Services
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
SNFs: Opening the Black Box
with commentary by Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
Preventing PICC Complications: Whose Line Is It?
with commentary by Nancy Moureau, BSN, RN, CRNI, CPUI, VA-BC
A woman undergoing treatment for myasthenia gravis via PICC developed extensive catheter-related thrombosis, bacteremia, and sepsis, and ultimately died. Although the PICC line was placed at one facility, the patient was receiving treatment at another, raising questions about who had responsibility for the line.
Peripheral IV in Too Long
with commentary by Chi-Tai Fang, MD, PhD
Admitted with a congestive heart failure exacerbation, an elderly man acquired an infection around his peripheral IV site, accompanied by fever, chills, and back pain. Likely secondary to the infected peripheral IV catheter, the patient had developed methicillin-resistant
bacteremia and an epidural abscess.
More Treatment—Better Care?
with commentary by Rita Redberg, MD, MSc
A patient with Guillain-Barré syndrome received more than the recommended number of plasmapheresis treatments. When the ordering physicians were asked why so many treatments were given, they both responded that the patient was improving so they felt that more treatments would help him recover even more.
The Safety and Quality of Long Term Care
with commentary by Amy A. Vogelsmeier, PhD, RN
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
with commentary by Richard Rothman, MD, PhD; Sahael Stapleton, MD
An emergency department worker develops chicken pox following an exposure during one of his shifts.
Volume Too Low: In and Out
with commentary by Marlene Miller, MD, MSc
Providers caring for an infant admitted with a viral infection and history of congenital heart disease failed to appreciate the significance of his low intake and output. The infant developed severe hypoglycemia and dehydration, and wound up in the pediatric intensive care unit.
with commentary by Christopher Roy, MD
A week after successful pacemaker placement, an elderly man developed chest pain and was admitted to the hospital without having an urgent echocardiogram. Although providers felt that he "looked fine," the patient became acutely hypotensive, developed ventricular tachycardia and pulseless electrical activity, and required emergent resuscitative measures for cardiac tamponade.
One Toxic Drug Is Not Like Another
with commentary by Eric S. Holmboe, MD
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Failure to Reevaluate
with commentary by Annie Wong-Beringer, PharmD
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
Treatment Challenges after Discharge
with commentary by Chase Coffey, MD, MS
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
The Deadly Duo
with commentary by José R. Maldonado, MD
A man prescribed a tricyclic antidepressant and an antipsychotic medication was found unconscious and unresponsive at home and was brought to the emergency department (ED). An electrocardiogram showed potentially dangerous heart rhythms.
with commentary by Jean L. Holley, MD
A man with end-stage renal disease on hemodialysis was dialyzed with equipment that had been inappropriately reused, exposing the patient to another patient's blood numerous times.
Anticoagulation: Held Too Long
with commentary by Andrew S. Dunn, MD
An elderly woman with a history of mitral valve replacement with a mechanical prosthesis was admitted to the hospital for evaluation of abdominal pain. Although an order was written to stop her blood thinner and restart it 48 hours after the procedure, the medication was not restarted.
with commentary by Richard R. Orlandi, MD
A man with a history of a blood clotting disorder presented to the emergency department three times within 3 days for severe epistaxis (nose bleed). On the third visit, the patient was tachycardic and pale and was found to have anemia.
"Superficial" Report Leads to "Deep" Problem
with commentary by Gurpreet Dhaliwal, MD
Physicians confuse the terminology on a preliminary radiology report and diagnose a woman with foot and ankle pain as having a low-risk case of superficial vein thrombosis, rather than the more dangerous deep vein thrombosis she actually had.
Who Nose Where the Airway Is?
with commentary by Christopher R. Lee, MD
Following surgery for peripheral vascular disease, a patient otherwise ready for discharge complains of liquid shooting from his nose. The surgeons make the patient NPO and order a consultation from an otolaryngologist, who discovers the nasopharyngeal airway still lodged in the patient's nasal cavity.
Delirium or Dementia?
with commentary by James L. Rudolph, MD, SM
An elderly woman hospitalized for pneumonia becomes disoriented during hospitalization. Even though the patient was never confused at baseline, doctors attribute it to "senile dementia" and place her in restraints.
Breakage of a PICC Line
with commentary by Vesselin Dimov, MD
A premature infant had a PICC line placed for parenteral nutrition. During an attempt to remove it, the line broke. The infant had to be sent for surgical removal of the catheter and required an increased level of care, including ventilator support.
Where’s the Feeding Tube?
with commentary by Norma A. Metheny, RN, PhD; Kathleen L. Meert, MD
A boy was receiving enteral feedings while recovering from a traumatic brain injury. The nasojejunal tube migrated to the gastric area, and the patient developed pneumonia, likely due to aspiration.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364